Indiana, 2011

Flooding in Indiana, June 25 to 30, 2011

June 25 to 30, 2011 · NWS PAH · 4 events in 3 counties and zones

An upper level high that was over the region during early June retrograded west during the middle of the month. This allowed for disturbances in the northwest flow aloft to bring multiple rounds of precipitation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$100,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An upper level high that was over the region during early June retrograded west during the middle of the month. This allowed for disturbances in the northwest flow aloft to bring multiple rounds of precipitation. Showers and thunderstorms during this time were slow-moving and capable of torrential downpours. Rainfall ranged from two to almost five inches in many locations. Another series of mesoscale convective systems late in the month produced one to three inches with locally higher amounts. Rivers rose back above flood stage in response to the rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 25, 3:08 AM EST, 8 hours 7 minutes earlier.

Area forecast discussion, Jun 25, 3:08 AM EST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
308 AM CDT SAT JUN 25 2011

.DISCUSSION...
BIGGEST CHALLENGE WITH THIS PACKAGE...AT LEAST IN THE SHORT
TERM...WILL BE TIMING AND PLACEMENT OF QPF AS WE EVOLVE INTO A
PATTERN CONDUCIVE TO NIGHTLY MCS DEVELOPMENT.

WITH A STORM SYSTEM SPINNING UP OVER THE CENTRAL PLAINS AND ITS ASSOCIATED
SFC BOUNDARY JUST TO OUR SOUTH AND WEST...850-300MB THICKNESSES INDICATE
THE MASSIVE MCS CURRENTLY OVER NEBRASKA DIVING SOUTHEAST INTO OUR REGION
TODAY. THE BOUNDARY IS FORECAST TO LIFT NORTHEAST AS A WARM FRONT BACK
ACROSS THE CWA TODAY...AND BY 00Z SUNDAY (7 PM TODAY)...THE NW-SE
ORIENTED BOUNDARY SHOULD BE BISECTING OUR CWA. SO REGARDLESS OF
WHAT EFFECT THE MCS HAS ON OUR REGION...WITH INCREASING SHEAR...
MOISTURE...INSTABILTY...AND THE ADDED LOW LEVEL FORCING FROM THE
FRONTAL BOUNDARY...SCATTERED SHOWERS AND THUNDERSTORMS ARE A GOOD
BET TODAY ACROSS THE CWA...SOME OF WHICH COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING HAIL BEING THE PRIMARY THREATS.

EVEN THOUGH THE AFOREMENTIONED BOUNDARY IS FORECAST TO BE DRAPED
OVER THE NORTHEAST SECTIONS OF OUR CWA BY 12Z SUNDAY...MODELS
INDICATE ANOTHER MCS DIVING OUT OF THE PLAINS AND ACROSS THE
ENTIRE REGION...SO BUMPED UP POPS TO LIKELY OVER THE NORTHERN AND
WESTERN SECTIONS TONIGHT. PRECIP CHANCES FOR SUNDAY WILL BE
PRIMARILY OVER THE NORTHEAST SECTIONS IN THE MORNING AS WHATEVER
REMNANTS OF THE MCS LINGER THERE.

SUNDAY NIGHT INTO MONDAY AS AN H5 RIDGE BUILDS NORTHEAST INTO THE
REGION AND THE WARM FRONT NOW WELL TO THE NORTH OF OUR CWA...
PRECIP CHANCES SHOULD BE LIMITED TO THE NORTHEAST SECTIONS. EVEN
THOUGH THE COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED SYSTEM IS
FORECAST TO CROSS THE REGION MONDAY NIGHT INTO TUESDAY...THE EFECT
OF THE UPPER RIDGING SHOULD ONLY ALLOW THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS OVER THE NORTHERN AND NORTHEAST SECTIONS MONDAY
NIGHT...THEN ACROSS THE ENTIRE CWA ON TUESDAY AS THE RIDGE GETS
SUPPRESSED JUST A TAD. MADE NO CHANGES BEYOND TUESDAY.

&&

.AVIATION...
SHRA/TSRA ARE POSSIBLE AROUND 10/11Z OR SO. CONFIDENCE IS LOW
ATTM AS TO THE AREAL EXTENT AND TIMING OF THIS CONVECTION...SO
OPTED FOR A VCSH/CB MENTION. BUT...IF THE STORMS DEVELOP...THEY
SHOULD MAINLY AFFECT KCGI AND KPAH. ISLD TO SCT TSRA POSSIBLE
DURING THE AFTERNOON AS WELL...BUT COVERAGE AND TIMING IS NOT
CERTAIN ATTM...BUT BELIEVE BEST CHANCES WOULD BE OVER
KPAH/KCGI...SO KEPT A CB GOING. LOOKING AT A POSSIBLE COMPLEX OF
STORMS MOVING INTO THE AREA FROM THE NORTHWEST LATE SATURDAY
NIGHT...SO HINTED AT THIS WITH THE INCLUSION OF CB AT KEVV/KOWB.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MY/JAP
Hazardous weather outlook, Jun 25, 3:23 AM EST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 AM CDT SAT JUN 25 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-260830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 AM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING EARLY
THSI MORNING OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND WEST
KENTUCKY. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING
LARGE HAIL AND POSSIBLY DAMAGING WINDS....ESPECIALLY WEST OF A
LINE FROM POSEYVILLE INDIANA TO CADIZ KENTUCKY.

ANOTHER WAVE OF STRONG TO SEVERE STORMS IS POSSIBLE LATE TONIGHT
INTO SUNDAY MORNING. AGAIN THE PRIMARY THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS IN THE SAME AREAS MENTIONED IN THE ABOVE
PARAGRAPH.

RIVER FLOODING WILL CONTINUE ON SOME AREA RIVERS. SEE RIVER FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY
NORTH AND EAST OF A LINE FROM GREENVILLE MISSOURI TO FULTON
KENTUCKY. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS.
SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE REST OF THE AREA.

ON MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY
ALONG AND NORTH OF THE I-64 CORRIDOR. AGAIN DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN HAZARDS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY.
THERE IS A POTENTIAL FOR ISOLATED SEVERE WEATHER DURING THAT TIME.

HEAT WILL RETURN NEXT WEEK WITH HEAT INDEX VALUES ABOVE 100 OVER
PARTS OF THE AREA MONDAY THROUGH THURSDAY.

RIVER FLOODING WILL CONTINUE ON SOME AREA RIVERS. SEE RIVER FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS MORNING AND AGAIN LATE
TONIGHT.

JP

In the hours before

Special weather statement, Jun 25, 6:38 AM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
638 AM CDT SAT JUN 25 2011

ILZ084>086-088>090-094-251215-
JACKSON IL-JOHNSON IL-MASSAC IL-POPE IL-SALINE IL-UNION IL-
WILLIAMSON IL-
638 AM CDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILLIAMSON...
NORTHEASTERN UNION...SOUTHWESTERN SALINE...NORTHERN POPE...NORTHERN
MASSAC...JOHNSON AND SOUTHEASTERN JACKSON COUNTIES IN SOUTHERN
ILLINOIS UNTIL 715 AM CDT...

AT 635 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH NICKEL SIZE HAIL...AND STRONG
WINDS AROUND 40 MPH.  THESE STORMS WERE LOCATED FROM CARBONDALE AND
MURPHYSBORO ILLINOIS...SOUTHEAST TOWARD VIENNA ILLINOIS. THE STORMS
WERE MOVING SOUTHEAST AT 35 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE GOREVILLE...LAKE OF EGYPT
AREA...BUNCOMBE...CREAL SPRINGS...VIENNA...NEW BURNSIDE...
STONEFORT...NEW COLUMBIA...DIXON SPRINGS...SIMPSON AND EDDYVILLE.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Special weather statement, Jun 25, 7:14 AM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
714 AM CDT SAT JUN 25 2011

ILZ084>086-088>091-094-KYZ007-010-011-013-251300-
JACKSON IL-JOHNSON IL-MASSAC IL-POPE IL-SALINE IL-UNION IL-
WILLIAMSON IL-HARDIN IL-LIVINGSTON KY-LYON KY-CALDWELL KY-
CRITTENDEN KY-
714 AM CDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...SOUTHERN WILLIAMSON...
NORTHEASTERN UNION...SOUTHWESTERN SALINE...POPE...NORTHERN MASSAC...
JOHNSON AND SOUTHEASTERN JACKSON COUNTIES IN SOUTHERN ILLINOIS...AND
SOUTHERN CRITTENDEN...CENTRAL CALDWELL...NORTHERN LYON AND LIVINGSTON
COUNTIES IN WESTERN KENTUCKY UNTIL 800 AM CDT...

AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH DIME SIZE HAIL...AND STRONG
WINDS AROUND 40 MPH.  THIS CLUSTER OF STORMS WAS LOCATED BETWEEN
CARBONDALE ILLINOIS AND PRINCETON KENTUCKY. THE STRONGEST STORMS
WERE NEAR NEW BURNSIDE ILLINOIS AND SALEM KENTUCKY...MOVING
SOUTHEAST AT 35 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE SIMPSON...DIXON SPRINGS...
EDDYVILLE...GOLCONDA...CARRSVILLE...ROSICLARE...JOY...BURNA...
FARMERSVILLE...SALEM...PRINCETON...FREDONIA AND DYCUSBURG.
Special weather statement, Jun 25, 7:56 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
756 AM CDT SAT JUN 25 2011

ILZ088>090-093-094-KYZ004-005-007-251345-
JOHNSON IL-MASSAC IL-POPE IL-PULASKI IL-UNION IL-LIVINGSTON KY-
MCCRACKEN KY-BALLARD KY-
756 AM CDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION...NORTHEASTERN
PULASKI...POPE...MASSAC AND JOHNSON COUNTIES IN SOUTHERN ILLINOIS...
AND EASTERN BALLARD...NORTHWESTERN MCCRACKEN AND NORTHWESTERN
LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 845 AM CDT...

AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH NICKEL SIZE HAIL...AND STRONG
WINDS AROUND 40 MPH.  THIS CLUSTER OF STORMS WAS LOCATED FROM
GOREVILLE ILLINOIS TO METROPOLIS...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE CYPRESS...NEW GRAND
CHAIN...KARNAK...VIENNA...BELKNAP...WEST PADUCAH...BURNA...NEW
COLUMBIA...METROPOLIS...JOPPA...GOLCONDA...EDDYVILLE...BROOKPORT AND
KEVIL.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Special weather statement, Jun 25, 9:15 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
915 AM CDT SAT JUN 25 2011

ILZ089-090-094-KYZ005>009-251515-
JOHNSON IL-MASSAC IL-POPE IL-LIVINGSTON KY-MCCRACKEN KY-MARSHALL KY-
CALLOWAY KY-GRAVES KY-
915 AM CDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POPE...EASTERN MASSAC
AND EASTERN JOHNSON COUNTIES IN SOUTHERN ILLINOIS...AND GRAVES...
CALLOWAY...MARSHALL...EASTERN MCCRACKEN AND WESTERN LIVINGSTON
COUNTIES IN WESTERN KENTUCKY UNTIL 1015 AM CDT...

AT 910 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES
SOUTHEAST OF SIMPSON TO BROOKPORT TO 6 MILES SOUTHWEST OF
SYMSONIA...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE DIXON SPRINGS...REIDLAND...
LEDBETTER...BREWERS...KIRKSEY...HAMLETSBURG...JOY...BURNA...
GOLCONDA...SMITHLAND...MURRAY...HARDIN...CALVERT CITY AND BENTON.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Local storm report, Jun 25, 9:24 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 AM CDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     HAIL             ROUND KNOB              37.22N 88.73W
06/25/2011  M1.00 INCH       MASSAC             IL   TRAINED SPOTTER

            1+ INCH HAIL REPORTED IN MASSAC COUNTY NEAR ROUND KNOB

&&

JAYSONW
Special weather statement, Jun 25, 10:18 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1018 AM CDT SAT JUN 25 2011

KYZ006-008-009-251615-
MARSHALL KY-CALLOWAY KY-GRAVES KY-
1018 AM CDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR GRAVES...CALLOWAY AND SOUTHERN
MARSHALL COUNTIES IN WESTERN KENTUCKY UNTIL 1115 AM CDT...

AT 1015 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND STRONG WINDS AROUND 40 MPH.  THESE STORMS WERE LOCATED
FROM 6 MILES WEST OF BREWERS TO 4 MILES SOUTH OF HARDIN...MOVING
SOUTHEAST AT 20 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE SEDALIA...AURORA...
LYNNVILLE...KIRKSEY...HARRIS GROVE...NEW CONCORD...MURRAY AND HAZEL.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Pike

When
June 25, 11:15 AM EST to June 30, 11:59 PM EST
Where
Pike County, Petersburg to 3.87 mi N of Petersburg
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Minor flooding of the White River inundated bottomland fields and woodlands. County Road 250 West from State Road 56 was flooded and blocked vehicle access to Dodge City. About a dozen Pike County roads were flooded.

Flood, Gibson

When
June 25, 11:59 PM CST to June 30, 11:59 PM CST
Where
Gibson County, Hazleton to 1.18 mi SE of Giro
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

Minor flooding of the White River inundated bottomland fields and woodlands. High water affected residents in Pottsville river cabins. A few roads were flooded. Oil-stripped fields were flooded. Flood gates were installed at Hazleton. Floodwaters covered the Hazleton softball field.

Flood, Gibson

When
June 27, 9:00 AM CST to June 30, 11:59 PM CST
Where
Gibson County, East Mt Carmel to 1.02 mi SW of East Mt Carmel
Cause
Heavy Rain
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Minor flooding of the Wabash River inundated some low-lying woods and fields. A few local river roads were closed by high water. Some backwater from the Wabash River raised levels on tributary creeks. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Agricultural losses were significant. Farmers moved livestock to higher ground.

Flood, Posey

When
June 27, 10:00 AM CST to June 30, 11:59 PM CST
Where
Posey County, 0.56 mi NW of New Harmony to 1.38 mi N of New Harmony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.136, -87.937

Minor flooding along the Wabash River flooded some low-lying fields.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316055, 316052, 316037, 316044.